Drug-induced intracranial cystic lesion: A complication of antibiotic treatment through an Ommaya reservoir

Authors


Correspondence: Dr Takuya Yagi, Department of Neurology, Keio University School of Medicine, 35 Shinanomachi, Shinjuku-ku, Tokyo 160-8582, Japan. Email: takuyagi@2006.jukuin.keio.ac.jp

A 24-year-old man, diagnosed with tuberculous meningitis by cerebrospinal fluid culture, deteriorated with the progression of a tuberculoma in the brainstem, although he had been receiving the standard oral treatment for 2 years. Consequently, the tip of an Ommaya reservoir was implanted into the superior cistern posterior to the superior colliculus to enable the repeated injections of intrathecal antibiotic therapy, and intrathecal isoniazid and levofloxacin were administered three times a week. After 4 weeks of injections, magnetic resonance imaging showed an intracranial cystic lesion without enhancement in the right occipital lobe (Fig. 1). Cerebrospinal fluid analysis showed no elevation of cell count, and fortunately this lesion did not show any symptoms. The lesion regressed spontaneously after the discontinuation of the intrathecal therapy, indicating that the lesion differed from the tuberculoma, which was refractory even to the intrathecal injections.

Figure 1.

Fluid-attenuated inversion recovery (FLAIR) and contrast-enhanced T1-weighted images obtained after the injections show a cystic lesion (arrow) without enhancement near the Ommaya reservoir; the lesion spontaneously regressed after the discontinuation of intrathecal therapy. (a) Before the intrathecal injections. (b) After 4 weeks of the repeated injections. (c) Two months after discontinuation of intrathecal therapy.

An Ommaya reservoir is sometimes used for the treatment of refractory central nervous system infections. Although common complications include infection and bleeding, cystic formation caused by injections through an Ommaya reservoir is relatively rare.[1] The reason for the formation of the cystic lesion was unknown, but might be due to some chemical reaction to the antibiotics or the catheter, as chemical ventriculitis caused by the intrathecal administration of isoniazid has been previously reported.[2] Another possibility was altered cerebrospinal fluid flow caused by a retrograde flow of antibiotics infusion from an Ommaya reservoir.

Ancillary